I was told that laser treatments won't help with the wrinkles I got from Retin-A. I visited a dermatologist, and he gave me an anti-inflammatory cream that he said will help. However, it's not working after weeks of using it consistently. I'm just 21 years old, and I'm looking for realistic options to getting rid of these wrinkles that literally came overnight! What treatments should I go for?
Treatment for Wrinkles Caused by Retin-A
Doctor Answers 4
Chemical peels, various fillers, Botox and moisturizers are your options.
Retin A doesn't cause permanent wrinkles. It is a collagen promoter and mild exfoliator which can cause crinkling of the dead skin as it is getting ready to lift off the old skin. If the old dead skin doesn't come off all at once then continued use of retin A or a chem peel will get the rest off.
Sometimes, if you over use Retin A, it will cause swelling or edema which can cause creases temporarily until the swelling goes down which a steroid cream helps resolve. Since you have been on a steroid creams for several weeks then it is less likely that any further use will change the creases since they evidently are not due to the inflamation or over use of Retin A. The lines may just be dynamic creases due to active muscles causing them. In this case, then Botox would be a consideration. Also, dehydrated skin looks creased and dry. Wetting your skin with water then applying a good moisturizer may help also.
David Hansen, MD
Wrinkles and Retin-A
The wrinkles you are seeing are most likely just temporary effects from the dryness that Retin-A can cause when you first start using it.
Retin-A is actually the most powerful wrinkle fighter available. It is a member of the retinoid family, and retinoids have been shown, scientifically, to reduce wrinkles. No other cream, lotion, or potion has as much rigorous science behind it to support claims of wrinkle reduction.
The downside to Retin-A use is dryness of the skin when you first start using the cream, much like soreness that occurs when a person first starts exercising. Eventually, the dryness goes away as the skin adjusts to the cream, but that process can take weeks if not months in some people. The key is to go slowly, don't use it everyday at first. Listen to your skin, and use less if your skin is showing signs of irritation.
To relieve dryness from Retin-A I usually recommend a mild, non-soap cleanser to wash your face (such as Cetaphil) and a light moisturizer, again like Cetaphil, to help decrease some of the light irritation and flaking that Retin-A can cause. Also, I tell people to use the Retin-A 2-3 times a week at first, and gradually increase frequency of use, as your face can tolerate.
Over time, use of Retin-A will definitely make wrinkles on the face appear softer and less apparent.
Retin-A does not cause wrinkles
What you are likely experiencing is an irritation called retinoid dermatitis that occurs when you first start using Retin-A. This leaves the skin dry and peeling and should be treated with a heavy moisturizer and a mild cortisone cream. Most patients get over retinoid dermatitis in a couple of weeks as their skin gets used to the RetinA cream. In the long run the Retin-A will prevent wrinkling by boosting collagen production.
You might also like...
Wrinkles from Retin A
Whatever reaction you had from Retin A should resolve with time. In many cases when our patients go on Retin A they have some flaking that can cause tiny lines to appear. Once they acclimated to Retin A these lines disappear. Your physician was probably right on the money with the anti-inflammatory because in some cases, the skin can get inflamed, red and flaky after initial Retin A use.
If you give yourself some more time off the Retin A, these lines will resolve. Next time, slow down the usage pf Retin A and allow your skin to acclimate to it by using it once a day, once every other day or even once every three days. Good luck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.